A hypo happens when your blood glucose level falls too low. Your body is telling you that you’re running low on energy and you need a sugary snack.
It’s important to treat a hypo as quickly as possible. If you do nothing your blood glucose level will continue to fall and you could become unconscious. You should just relax and get someone to bring you something sugary, such as:
The exact amount you need will vary depending on your individual circumstances. To prevent your glucose from dropping again follow this sugary snack with a longer acting carbohydrate such as:
If after 15 minutes you are still experiencing any signs of a hypo, you should have something sugary or if it is mealtime have your meal. When you’re feeling yourself again, have a starchy snack.
If you lose consciousness, you shouldn’t be given anything to eat or drink.
Someone needs to call 999 straight away and ask for an ambulance.
Download our “everything you need to know” poster and show it to your friends and family. It gives them all the info they need to be able to help you with your diabetes.
When I am having a hypo, I always feel very faint, shaky and sometimes even moody. My best friend can always tell when I am having one because I shout at her, but not intentionally, obviously!
If you have a top tip you’d like to share with other readers, send it to us and your tip could appear on this website!